MAUDE Adverse Event Report: ATOS MEDICAL AB PROVOX INSERTION SYSTEM 22.5FR; VOICE PROSTHESIS

ATOS MEDICAL AB PROVOX INSERTION SYSTEM 22.5FR; VOICE PROSTHESIS
Catalog Number 8019
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/03/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation: folding tool and insertion tube were intact.The insertion pin was broken in two parts.Approximately 10 mm of the pin head was broken from the rest of the pin.The safety strap of the voice prosthesis was still attached to the rest of the pin.The areas around the fracture were investigated; the remained shaft of the pin head shows imprints from a toothed hemostat.The two imprints seams to correlate to each other as coming from one grip with a toothed hemostat; a theory is that this occurred when removing the interrupted part from the prosthesis.There are also deformations on the edges of the slot in the pin head.It is difficult to say how such deformations have occurred during the natural handling.However, it might have occurred when handling the interrupted part with a tool after the removal.Internal investigation: we have tried to provoke fracture at insertion pins by rough handling during insertion of prostheses in an artificial fistula without success.It is however possible to break the insertion pin if subjecting the material to a substantial and very fast bending movement.Conclusion/action: the cause of the break is likely that the insertion pin was exposed to an unusually high and rapid bending force during the insertion that resulted in abnormal stress to the product.
 
Event or Problem Description
We have received a complaint from (b)(6) in the (b)(6) regarding a broken inserter pin at insertion.Representative from atos medical (b)(4) had a face to face meeting with the surgeon and the surgeon went through how he had used the system and explained the chain of events as: loading the vega 22.5fr 6mm voice prostheses onto the insertion pin of the provox insertion system.Assembling the pin and the folding tool.Observation: the surgeon did not pull the pin into its locked position and started to pinch the tool with part of the valve outside the folding tool.He explained that he did not really recall how he did the preloading but that he did preload the vega and aligning the valve with the visual ring of the loading tube.As the distance between the te puncture and the posterior esophageal wall, in the patient, was quite short, he explained that he tried to wiggle the tip of the loading tube into a good position in the puncture.The vega was deployed and was accidently overshot.The inserter pin was removed in a rapid sideways movement.Using two hemostats, the tracheal flange of the vega was grasped with one hemostat and the other was used to slowly rotating the valve back into the puncture stepwise, re-gripping with the hemostat between each step.When approximately 50 % of the tracheal flange was visible it was noted that part of the insertion pin was also in the puncture (unclear if it was still attached to the vega or if it was detached).The lose/broken end of the insertion pin was grasped using the hemostat and removed from the patient.

Brand Name
PROVOX INSERTION SYSTEM 22.5FR
Common Device Name
VOICE PROSTHESIS
Manufacturer (Section D)
ATOS MEDICAL AB
kraftgatan 8
horby, SE-24 222
SW  SE-24222
MDR Report Key6423650
Report Number8032044-2017-00003
Device Sequence Number16333618
Product Code EWL
UDI-Device Identifier07331791010729
UDI-Public7331791010729
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K090455
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 03/03/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date12/31/2017
Device Catalogue Number8019
Device Lot Number1701179
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/09/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/03/2017
Initial Report FDA Received Date03/22/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1